4 things EMS providers need to know about hyperventilation syndrome
Understand the role of pulse oximetry and waveform capnography to assess and treat patients who are hyperventilating
Hyperventilation syndrome is a challenging and often misunderstood condition that is frequently encountered in EMS. When triggered by anxiety, hyperventilation causes patients to feel like they are suffocating, but it eventually self-corrects and is physiologically benign.
Hyperventilation is also a sign of several life-threatening metabolic, respiratory and circulatory conditions, which can present with similar assessment findings and vital signs as panic-induced hyperventilation. Here are four things to know to identify and treat panic-induced hyperventilation syndrome.
1. Hyperventilation syndrome is primarily a respiratory problem triggered by panic
Hyperventilation syndrome is a condition in which a patient’s respiratory rate exceeds the body’s metabolic demands for oxygen and carbon dioxide. It is closely related to panic attacks, where the patient experiences a sudden onset of intense fear, with or without an identified trigger, along with physical symptoms including:
- Chest pain or palpitations
- Shortness of breath
- Dizziness or light-headedness
Panic attacks progress to hyperventilation syndrome when patients continue to breathe faster than they are able to control, and use chest muscles rather than their diaphragm for ventilation. This leaves little room for the chest to expand and the patient feels like they are suffocating. The patient then feels like they need to breathe even faster and deeper, leading to a cycle of worsening anxiety and respiratory distress.
Panic-induced hyperventilation causes more carbon dioxide to be exhaled than the body can produce, which decreases the partial pressure of CO2 in the bloodstream (PaCO2), or hypocapnea. Hypocapnea leads to respiratory alkalosis, which causes oxygen to bind more strongly to hemoglobin and less is released for tissue perfusion. Acute respiratory alkalosis also causes cerebral vasoconstriction and decreased blood supply to the brain, which can lead to syncope and altered mental status. Calcium levels also decrease in respiratory alkalosis, which can cause numbness, tingling and spasms of the patient’s hands and feet, known as carpopedal spasm. When triggered by a panic attack, the patient’s symptoms improve and the electrolyte levels normalize once they slow their respiratory rate.
2. Hyperventilation is also a response to respiratory, perfusion or metabolic compromise
Panic attacks are only one cause of hyperventilation. Elevated respiratory rate, difficulty breathing, anxiety, chest discomfort, diaphoresis, syncope, and extremity spasms can be caused by other life-threatening conditions, including:
- Pulmonary embolism
- Spontaneous pneumothorax
- Acute coronary syndrome
- Cardiac dysrhythmias
- Diabetic ketoacidosis
Hyperventilation associated with these conditions is caused by the body compensating for an underlying problem, which will be made worse if the patient reduces their respiratory rate.
3. Understand how to interpret assessment findings in hyperventilating patients
Always start your assessment by look for life-threatening causes of hyperventilation, and panic-induced hyperventilation should always be a diagnosis of exclusion.
Panic attacks usually have a precipitating event, such as an argument, bad news or a phobia, but they do not always have an identifiable trigger. Patients also often have a history of panic attacks and can compare their present symptoms to previous ones. Remember that other conditions may have been misdiagnosed as panic attacks in the past, and also that pulmonary embolism, sepsis, diabetic ketoacidosis can cause hyperventilation in young and otherwise healthy people. Vasospasm associated with respiratory alkalosis can also trigger acute coronary syndromes.
Pulse-oximetry and waveform capnography are valuable tools to assess patients with hyperventilation syndrome, but they also have limitations.
Patients with panic-induced hyperventilation should be well oxygenated and have a pulse-oximetry reading above 95%. Obtaining a reliable pulse-oximetry reading may be challenging if a patient’s fingers are constricted or they do not remain still. Administer supplemental oxygen if the patient’s pulse-oximetry reading is low (below 94%), or if a reliable pulse-oximeter reading is not available. Supplemental oxygen will not worsen the hyperventilation, and it is vital for patients who are hypoxic.
Waveform capnography is especially useful in assessing patients who are hyperventilating. Capnography provides real-time feedback on respiratory rate, and the amount of carbon dioxide exhaled with each breath (ETCO2), and air movement through the lower airways.
While the normal range of ETCO2 is between 35 and 45 mmHg, and a normal capnogram is rectangular-shaped. Hyperventilating patients who eliminate excess of CO2 would have an ETCO2 reading below 30 mmHg. In a patient whose panic attack is worsening, ETCO2 would decrease as their respiratory rate increases. Likewise, a decrease in respiratory rate and rise in ETCO2 suggests that the patient’s panic attack is improving.
Waveform capnography also helps rule out bronchospasm in hyperventilating patients. In addition to auscultating lung sounds, the shape of the capnography waveform during panic-induced hyperventilation would have a crisp rectangular shape, but with bronchospasm it will have a slurred upstroke, or shark-fin appearance. The absence of a slurred upstroke rules out the need for an albuterol treatment, which if given may increase the patient’s heart rate and anxiety.
In patients who pass out while hyperventilating, monitoring their respiratory rate and ETCO2 can help, but not completely rule out, a more serious cause of syncope. Look for a pattern of increasing respiratory rate and decreasing ETCO2 before the syncopal episode, a short period of apnea during the episode, followed by a higher ETCO2 after the patient regains consciousness. This cycle may repeat if the panic attack continues.
Unfortunately low ETCO2 with hyperventilation also occurs with shock and metabolic acidosis, particularly severe sepsis and diabetic ketoacidosis. The capnography waveform may have a rounded tombstone shape in these conditions, but may also appear identical to one in a patient with panic-induced hyperventilation. Thus, any hyperventilating patient should be transported to the hospital for evaluation.
4. Coach patients with suspected panic-induced hyperventilation to slow their breathing
Patients truly suffer during panic-induced hyperventilation; more so than many other conditions that EMS is called for. When panic-induced hyperventilation is the most likely cause of hyperventilation after a thorough assessment and consideration of life-threatening causes, EMS providers can play an important role in helping the patient’s symptoms improve before and during transport to the hospital.
Approach patients with empathy and avoid statements such as “relax,” “calm down” or “slow your breathing” – the patient would already have done that if they were able to. Never have the patient breathe into a paper bag or disconnected oxygen mask; this can be fatal if done with a hypoxic patient and is usually ineffective for panic-induced hyperventilation.
Move the patient away from anyone or anything that appears to make them more upset. Position yourself at their level, use gentle eye contact, acknowledge that what they are feeling is real and reassure them that they are safe. Explain that breathing slower and more deeply will help them feel better, and coach them to focus on using their diaphragm to take deeper breaths.
One technique is to show the patient their pulse oximetry and capnography waveform. This helps reassure the patient that they are getting enough oxygen and prompts them to focus on the goal of slowing their breathing.
Panic-induced hyperventilation is a terrifying experience for patients, and they deserve empathy and compassion. Also remember that anxiety is only one cause of hyperventilation, and that other causes are much more serious. Use all available monitoring tools, including pulse oximetry and capnography to assess and treat hyperventilating patients, and always recommend that they be transported to the hospital.